41-Year-Old Woman With Fever, Neutropenia, and Elevated Transaminase Levels
Resident in Internal Medicine, Mayo School of Graduate Medical Education, Mayo Clinic, Rochester, MN.Mayo Clinic Proceedings (Impact Factor: 6.26). 01/2013; 88(1):113-6. DOI: 10.1016/j.mayocp.2012.06.028
- [Show abstract] [Hide abstract]
ABSTRACT: Patients with idiosyncratic drug-induced liver injury (DILI) can pose substantial diagnostic, prognostic, and therapeutic challenges to the practicing gastroenterologist. The presentation of DILI may vary from asymptomatic liver enzyme elevation to acute liver failure. Although most DILI resolves following drug discontinuation, up to 20% of patients progress to chronic DILI further challenging the clinicians diagnostic and management skills. Also, some medications can lead to advanced fibrosis, encephalopathy, and portal hypertension without significant elevation in liver enzymes during exposure. Finally, there are no objective tests to definitively diagnose DILI. Although causality assessment instruments are available, none are widely accepted or used in clinical practice. Therefore, the diagnosis of DILI depends on thorough and accurate history taking, follow-up of the patient's clinical course and excluding more common causes of liver injury. In this review, we discuss the variable clinical presentations, course, and diagnostic methods used to establish a diagnosis and prognosis in DILI.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.